Azathioprine and MTX

I'm seeing my rheumatologist on Tuesday. My RA is not under control and I know I need to add another DMARD (I'm on 20mg injected MTX) even though I suffer badly with side effects. Last time, I was sent away to have a little think and research. I had 100% decided on leflunomide but the more I read, the more I worry. Azathioprine was also suggested and now I'm wondering if this would be better as I see it's used for Lupus and I'm showing some symptoms. My rheumy is refusing to re-test Lupus antibodies but that's a story for another day! Anyway, has anyone been on azathioprine in addition to MTX. I'm not sure if it can be used in combination. I def don't want to come off the methotrexate as it has helped somewhat.

Thanks for reading!

6 Replies

oldestnewest
  • I have read that introducing Hydroxicholaquine on top of MTX is thought to be one of the most effective combinations of DMARDs and this is the first line drug for Lupus too so perhaps you should consider this as well? The two seem to have controlled my RA pretty effectively to date but I'm having some pretty weird symptoms just now so not sure if I'm going to be able to continue to take both in the long term although I hope I'm wrong about this re side effects. TTx

  • Unfortunately, I can't tolerate hydroxychloroquine at all; it made me faint and didn't improve my symptoms at all. I tried it on low doses and with MTX as well as on its own, no joy sadly.

  • I had problems with hydroxy....... and had to come off of it. Next I was put on leflunamide together with mtx. and have been on them both for years and found that at first it gave me an upset stomach but I persevered and have found them ok together. (Only needed not to eat certain things - this was temporary and soon sorted itself out). The only other side effect I have found has been that I now have to take tablets for high blood pressure. My BP was 'border line ok' before the leflunamide but it just tipped the scales. That being said the BP tablets have not caused me any problems so far. For all I know I would have needed meds for high blood pressure anyway given time.

    Sorry I can't help with the azath.........

    Hope you get it sorted

    Judi xxxx

  • Chubby and Oldtimer are both on Azathioprine I think, so you could message them? Polly

  • Sorry, I don't know about combination of azo with MTX:

    I had to come off MTX, so I'm just on azothiaprine - 50mg twice a day - and so far so good. Only side effects have been loose bowels and nausea, but nowhere near as badly as when on MTX. And I don't have brain fog.

    I have just started reducing the higher dose of oral steroids that I was given back in February when I had a flare and came off MTX. Again, so far so good - one small flare in July which settled in three weeks. But we all know how unpredictable this RA can be.

  • Hello I am new to this site! I also had to come off methatrexate because of bad side affects. I have been on Azathyropine twice a day and they seem to suit me so far. I also take oral steroids .

You may also like...